Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 170, NWS Louisville, KY

August 13, 2005Floyd County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Aug 13, 2005, 11:30 PM EDT for Floyd County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2005, 11:30 PM EDT (03:30 UTC)
Expired
Aug 14, 2005, 12:15 AM EDT
In force
45 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Floyd County, IN

The radar

The Louisville radar (KLVX), 35 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:45 PM EDTTSTM WND DMGNew Albany, INPOWER LINES DOWN ACROSS THE COUNTY
Aug 14, 12:04 AM EDTTSTM WND GST 503 N New Albany, INNEW GUST WELL BEHIND MAIN GUST FRONT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1645 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 140330
SVRLMK
INC043-140415-
/O.NEW.KLMK.SV.W.0170.050814T0330Z-050814T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 PM EDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 1215 AM EDT

* AT 1126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 15 MILES WEST OF NEW ALBANY TO 14 MILES WEST OF NEW ALBANY TO
  25 MILES SOUTHWEST OF NEW ALBANY..AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEW ALBANY BY 1145 PM

THIS INCLUDES INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS 118 AND
121.

WIND DAMAGE WITH THIS STORM COULD OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3824 8595 3830 8601 3839 8603 3839 8594
      3839 8581 3836 8578 3829 8580 3827 8585
      3822 8587 3819 8591 3819 8595

$$
CS
2 follow-up statements
000 
WWUS53 KLMK 140350
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1150 PM EDT SAT AUG 13 2005

INC043-140415-
/O.CON.KLMK.SV.W.0170.000000T0000Z-050814T0415Z/
FLOYD IN-
1150 PM EDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM EDT FOR
FLOYD COUNTY...

AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR FLOYDS KNOBS...OR
ABOUT 10 MILES NORTHWEST OF LOUISVILLE...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ALBANY AND ST. JOSEPH

WIND DAMAGE WITH THIS STORM COULD OCCUR WELL AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 3824 8595 3830 8601 3839 8603 3839 8594
      3839 8581 3836 8578 3829 8580 3827 8585
      3822 8587 3819 8591 3819 8595

$$
CS
000 
WWUS53 KLMK 140414
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1214 AM EDT SUN AUG 14 2005

INC043-140424-
/O.EXP.KLMK.SV.W.0170.000000T0000Z-050814T0415Z/
FLOYD IN-
1214 AM EDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY EXPIRES AT 1215
AM EDT...

LAT...LON 3824 8595 3830 8601 3839 8603 3839 8594
      3839 8581 3836 8578 3829 8580 3827 8585
      3822 8587 3819 8591 3819 8595

$$
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:40 PM EDT, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 13, 3:40 PM EDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT SAT AUG 13 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY AFTERNOON)...

CURRENTLY LINE OF THUNDERSTORMS MOVING EAST OUT OF THE FORECAST
AREA...HEAVY RAIN AND GUSTY WINDS TO 45 MPH WERE REPORTED ALL ALONG
THE LINE. VORT MOVING SLOWLY NORTH OUT OF TN INTO THE FORECAST AREA
LATER TONIGHT...THIS VORT IS HELPING STORMS/SHWRS FORM IN THE
SOUTHERN FA ATTM...CONTINUING INTO THE NIGHT. ALSO TEMPS REACHED
INTO THE MID TO UPPER 90S ACROSS MOST OF THE AREA...WITH HEAT
INDEXES RUNNING NEAR 100 THIS AFTERNOON.

MODELS SLOWLY DROP THE FRONT INTO CENTRAL INDIANA TONIGHT...THEN
NUDGE IT SLIGHTLY FURTHER SOUTH ALONG A LINE FROM CENTRAL OH INTO
SOUTHERN IN AND SOUTHWEST INTO SOUTHERN MO BY EARLY MORNING. VORT
WILL SUSTAIN A FEW SHWRS/TSTMS INTO THE EVENING. SHRTWV MOVING ALONG
THE WSW FLOW WILL REACH THE AREA LATE TONIGHT ALLOWING FOR ISOLD TO
SCTD TSTMS/SHWRS OVERNIGHT ACROSS THE AREA...BETTER CHANCES NORTH.
FRONT REMAINS JUST NORTH OF THE AREA...SCTD TSTMS WILL DEVELOP AGAIN
SUNDAY AFTN WITH ENERGY MOVING NORTH OUT OF THE GULF ALONG WITH THE
SIGNIFICANT HEATING/INSTABILITY AND BOUNDARIES LEFT FROM CONVECTION
DURING THE PREVIOUS EVENING/OVERNIGHT. BETTER CHANCES AGAIN TO THE
NORTH THOUGH STORMS COULD DEVELOP ANYWHERE OVER THE ENTIRE FA WITH
VERY UNSTABLE AIRMASS AND NO CAPPING. STRONG STORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTN WITH MICROBURST INDEXES AT MODEST TO SIGNIFICANT
LEVELS. ALSO PW VALUES REMAIN NEAR 2 INCHES THEREFORE STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. TEMPS WILL REMAIN VERY WARM WITH
LITTLE CHANGE IN H850 TEMPS/AIR MASS...MID TO UPPER 90S SOUTH AND
LOWER TO MID 90S NORTH...PRODUCING HI READINGS AGAIN AROUND 100 TO
105.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

NOT TOO MANY CHANGES WITH THIS FORECAST PACKAGE AS SUMMERY WEATHER
CONTINUES. GEM...ECMWF...AND NOGAPS ENSEMBLE START THE PERIOD OFF AT
500HPA WITH A TROF OVER THE INTERMOUNTAIN WEST AND A FLAT RIDGE OVER
THE SOUTHEAST UNITED STATES WITH GENERALLY ZONAL FLOW ABOVE THE
GREAT LAKES AND OHIO VALLEY. THE WESTERN TROF STARTS TO MAKE SOME
EASTWARD PROGRESS WEDNESDAY/THURSDAY...POSSIBLY MAKING IT INTO THE
GREAT LAKES BY THE END OF THE WEEK. HOWEVER WITH THE RIDGE HOLDING
STEADY OVER THE SOUTHEAST IT APPEARS THE BULK OF THE ADVANCING TROF
WILL STAY TO OUR NORTH.

AT THE SURFACE OPERATIONAL GFS AND NAM BRING THE FRONT THATS TO OUR
NORTH TODAY SOUTH INTO KENTUCKY BY SUNDAY NIGHT AND THEN GRADUALLY
LOSE MUCH OF ITS IDENTITY MONDAY/MONDAY NIGHT. GFS ENSEMBLE
BASICALLY AGREES WITH THIS THOUGH THE SURFACE TROF IS QUITE WEAK.
NEVERTHELESS...WITH THE POSSIBILITY OF A FRONT IN THE AREA WILL
INCREASE POPS ABOVE THE USUAL DIURNAL NUMBERS INTO THE 40S FOR
SUNDAY NIGHT INTO MONDAY.

FOR THE REST OF THE FORECAST THE DIURNAL CYCLE OF AFTERNOON/EVENING
THUNDERSTORMS APPEARS TO CONTINUE AS THE GFS ENSEMBLE ANCHORS THE
BERMUDA HIGH OVER THE SOUTHEAST U.S. OPERATIONAL GFS BRING A COLD
FRONT THROUGH THE OHIO AND TENNESSEE VALLEYS FRIDAY BUT THIS IS NOT
WELL SUPPORTED BY THE GFS ENSEMBLE OR ECMWF SO WILL NOT COUNT ON
THAT TOO MUCH.

MOS TEMPERATURES HAVE BEEN RUNNING COOL LATELY SO WILL AGAIN GO ON
THE WARM SIDE FOR AFTERNOON TEMPERATURES.--13

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.

&&
Hazardous weather outlook, Aug 13, 8:30 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
830 PM EDT SAT AUG 13 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140830-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
830 PM SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...OVERNIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
OVERNIGHT...BECOMING MORE NUMEROUS TOWARD MORNING ACROSS SOUTH
CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. EXPECT LIGHTNING...WIND
GUSTS AND ISOLATED HEAVY RAIN AMOUNTS WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AHEAD OF A SLOW
MOVING FRONT. THE WEAK COLD FRONT IS EXPECTED TO STALL SOMEWHERE
NEAR THE OHIO RIVER BY MONDAY. THE BOUNDARY WILL WEAKEN BY MID
WEEK... THOUGH MOISTURE AND INSTABILITY WILL REMAIN ALLOWING FOR
SCATTERED THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

DK

In the hours before

Special weather statement, Aug 13, 10:09 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1009 PM EDT SAT AUG 13 2005

INZ083-140245-
DUBOIS IN-
INCLUDING THE CITY OF...JASPER
909 PM EST SAT AUG 13 2005

STRONG THUNDERSTORMS WILL MOVE EAST INTO DUBOIS COUNTY BETWEEN
915 AND 930 PM CDT. THE STORMS WILL MOVE IN TO THE WEST OF
HUNTINGBURG AND JASPER AND WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 30 TO 40 MPH. VERY HEAVY RAIN WILL ALSO OCCUR WITH THESE
STORMS. IF THE WEATHER BECOMES THREATENING SEEK SAFE INDOOR
SHELTER.

SCHOLZ
Special weather statement, Aug 13, 10:34 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT SAT AUG 13 2005

INZ076-084-089-140310-
CRAWFORD IN-ORANGE IN-PERRY IN-
INCLUDING THE CITIES OF...ENGLISH...TELL CITY
934 PM EST SAT AUG 13 2005

STRONG WIND GUSTS WILL MOVE ACROSS ORANGE CRAWFORD AND PERRY COUNTIES
THROUGH 10 PM EST. THESE GUSTS WILL OCCUR ALONG AND AHEAD OF
THUNDERSTORMS MOVING INTO THE AREA. GUSTS TO 40 TO 45 MPH WILL BE
POSSIBLE. THE GUSTS WILL BE FOLLOWED BY STRONG THUNDERSTORMS THAT
WILL PRODUCE VERY HEAVY DOWNPOURS...DANGEROUS CLOUD TO GROUND
LIGHTNING AND POSSIBLY SOME HAIL. THE STRONGEST STORMS WILL MOVE INTO
NORTHERN PERRY AND CRAWFORD COUNTIES BEFORE 945 PM EST. IF YOU ARE IN
THE PATH OF THESE STORMS SEEK SAFE INDOOR SHELTER.

SCHOLZ
Local storm report, Aug 13, 10:39 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1039 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     HUNTINGBURG             38.30N 86.96W
08/13/2005                   DUBOIS             IN   EMERGENCY MNGR

            POWER LINES DOWN

&&

RL
Local storm report, Aug 13, 11:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1118 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     TSTM WND GST     CAREFREE                38.24N 86.36W
08/13/2005  60 MPH           CRAWFORD           IN   EMERGENCY MNGR

            WIND GUSTS TO 60 MPH

&&

RL
Special weather statement, Aug 13, 11:20 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1120 PM EDT SAT AUG 13 2005

INZ077-KYZ024-025-140405-
BRECKINRIDGE KY-MEADE KY-WASHINGTON IN-
INCLUDING THE CITY OF...HARDINSBURG
1120 PM EDT (1020 PM CDT) SAT AUG 13 2005

STRONG WIND GUSTS WILL MOVE ACROSS WASHINGTON COUNTY IN INDIANA
AND MEAD AND BRECKINRIDGE COUNTIES IN KENTUCKY THROUGH 1140 PM
EDT OR 1040 PM CDT. THESE GUSTS WILL OCCUR ALONG AND AHEAD OF
THUNDERSTORMS MOVING INTO THE AREA. GUSTS TO 45 TO 50 MPH WILL BE
POSSIBLE. THE GUSTS WILL BE FOLLOWED BY STRONG THUNDERSTORMS THAT
WILL PRODUCE VERY HEAVY DOWNPOURS...DANGEROUS CLOUD TO GROUND
LIGHTNING AND POSSIBLY SOME HAIL. THE STRONGEST STORMS WILL MOVE INTO
NORTHWEST MEADE COUNTY BEFORE 1130 PM EDT. IF YOU ARE IN THE PATH OF
THESE STORMS SEEK SAFE INDOOR SHELTER.

SCHOLZ
Local storm report, Aug 13, 11:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 PM EDT SAT AUG 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND DMG     ADYEVILLE               38.20N 86.77W
08/13/2005                   PERRY              IN   EMERGENCY MNGR

            ONE TREE DOWN

&&

RL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:17 PM EDTSevere Thunderstorm WarningLMKDubois43 min
Aug 13, 10:46 PM EDTSevere Thunderstorm WarningLMKCrawford, Perry46 min
Aug 13, 11:16 PM EDTSevere Thunderstorm WarningLMKHarrison45 min
Aug 13, 11:28 PM EDTSevere Thunderstorm WarningLMKWashington28 min
Aug 13, 11:35 PM EDTSevere Thunderstorm WarningLMKClark40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.